Send to

Choose Destination
See comment in PubMed Commons below
Pharmacotherapy. 2010 May;30(5):539. doi: 10.1592/phco.30.5.539.

Trimethoprim-sulfamethoxazole-induced hepatotoxicity in a pediatric patient.

Author information

  • 1Department of Pediatrics, Duke Children's Hospital and Health Center, Durham, North Carolina 27710, USA.


Due to the escalating rates of community-acquired methicillin-resistant Staphylococcus aureus (CA-MRSA) infection, trimethoprim-sulfamethoxazole (TMP-SMX) is being used increasingly in the pediatric population for skin and soft tissue infections. Although this combination agent has been associated with a hypersensitivity syndrome involving cutaneous skin eruptions, pediatric cases of TMP-SMX-induced hepatotoxicity are rare. We describe a relatively healthy, 9-year-old boy who developed a CA-MRSA skin and soft tissue infection and was treated with TMP-SMX. After 14 days of therapy, he was taken to the emergency department with a 3-day history of fever, headache, and neck pain. He was diagnosed with a viral syndrome, acetaminophen was prescribed, and he was sent home. Three days later, the patient returned to the emergency department with fever, vomiting, decreased energy and appetitie, and suprapubic abdominal pain, and he was hospitalized. Laboratory test results revealed elevated liver function test values. After other potential causes of liver toxicity were excluded, TMP-SMX was determined to be the cause of his acute liver toxicity. The drug was discontinued, his symptoms resolved, and his liver function tests returned to normal. Use of the Naranjo adverse drug reaction probability scale indicated a probable relationship (score of 5) between the patient's development of hepatotoxicity and the TMP-SMX therapy. This rare adverse reaction to TMP-SMX has been reported in adults; however, to our knowledge, it has been reported in only five other children. Due to the increasing use of TMP-SMX in children, clinicians should be aware of this potentially life-threatening, immunemediated hypersensitivity reaction. Fortunately, however, the hepatotoxicity appears to resolve after discontinuation of the TMP-SMX therapy in most reported cases. This case report illustrates the importance of early detection of drug-induced hepatotoxicity and timely drug discontinuation to prevent the need for liver transplantation.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center